Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Are my meds causing anemia?
Sep 4, 2006

Hi, I am a 26 yr old Kenyan woman,hiv pos and have been on ARV's for the past 4 yrs.I am on 3tc,d4t and EFV.My cd4 is 897 and have been doing fairly well.But since last month I started developing anemia.I am taking some folic,ferrous and vit B 12 supplements,and my hb goes up but as soon as I stop it goes down again.What can I do?Will appreciate your advice,thanks and God bless. Mercy

Response from Dr. Frascino

Hello Mercy,

There are many potential causes for anemia in the setting of HIV disease. Could it be your HIV meds? It's possible, although 3TC, D4T and EFV are not nearly as likely to cause anemia as AZT. I'd suggest you review the information in the archives of this forum that pertains to the potential causes of HIV-related anemia and then discuss this with your HIV doctor. I'll reprint an example of the posts to be found in the archives below. Write back if you are still having difficulties after discussing the information with your HIV doctor.

Good luck.

Dr. Bob

Should I just live with anemia?

Mar 18, 2004

I've been on Trizivir and Kaletra for two months as a first regime but have been extremely tired. My doctor did blood work after six weeks and says I have anemia but that's one of the "prices to pay" for being on treatment. Is this true? I know I should expect side affects but will this anemia subside over time or should we be taking some other action to try and counteract? Thanks.

Response from Dr. Frascino

Hello,

Is your doctor an HIV/AIDS specialist? If not, you should consult one as soon as possible. If he is, you should consider dumping him in favor of a more competent and compassionate specialist! Your doctor actually told you that anemia and its associated fatigue was "one of the prices to pay" for being on treatment??? Gosh, I hope you didn't "pay" him for that crappy advice.

For us "virally enhanced" folks, AIDS and anemia have a lot more in common that the first letter of their names. In some studies, 25% of folks with HIV, and as many as 90% of those with full-blown AIDS, also have some degree of anemia a reduction in red blood cells and hemoglobin. Unfortunately, HIV-associated anemia often goes untreated. And with docs like yours, it's easy to see how that can happen! The result is needless (yes, I said needless) fatigue and weakness, along with a host of other potential anemia-related symptoms, like shortness of breath, rapid heartbeat, headaches, decreased sex drive, and inability to concentrate. These symptoms lead to a lower "quality of life," and anemia is even associated with decreased survival. A large 3,200-person study found that, regardless of CD4 cell count, the risk of death is substantially higher for those HIVers with anemia!

There are several potential causes of anemia, including medications (AZT being the biggest culprit here), opportunistic infections (MAC, TB, CMV colitis, fungal infections, parvovirus B-19, etc.), nutritional deficiencies (vitamin B12, folic acid, iron), blood loss, and even HIV itself (anemia of chronic disease). Treatment depends on the exact cause or causes. For instance, if you have iron-deficiency anemia, then iron supplements should correct the problem. However, if you have anemia of chronic disease (caused by HIV itself) or AZT (Retrovir, Combivir, Trizivir)-related anemia, then the treatment of choice may well be Procrit. Procrit is identical to a substance your body produces naturally called "erythropoietin." Erythropoietin stimulates red blood cell production, thereby correcting anemia and improving anemia-related side effects. Procrit is self-administered once per week with a small injection just under the skin. It has a proven safety and efficacy record, having been used in more than one million patients over the past decade. So what's your best "action to try and counteract" your HIV-related anemia and its associated fatigue? First, get a more knowledgeable doctor. Second, with the help of your new more competent and compassionate HIV specialist, specifically pin down the cause or causes of your anemia and treat those specific causes. Third, consider Procrit, if your HIV-related anemia is linked to AZT (one of the components of your Trizivir) or HIV itself (anemia of chronic disease). Fourth, write back to me if you have additional concerns. Fifth, make sure you attend to the first thing on this list ASAP! Sixth, once you've established yourself with a new physician, had your anemia properly treated, and gotten your energy level restored to its usual "EverReady Bunny" level, send your ex-doctor a copy of this question and reply, advising him his "price to pay" for ineptitude is losing you as a patient!

Good luck.

Dr. Bob

Possible anemia..what to do?

Feb 16, 2004

I have been poz for almost 20 years, been on hiv meds (sustiva, epivir, zerit and dapsone) since 04/2003. Mt cd4's are ok at 230 and viral load undetectable however my latest test indicate that my red blood cells are low..bordering on anemia..can I assist my body with changing my diet? I am comfortable with my meds where they are and not looking to make drastic changes there. What other things can I do to assist my body with the production of red blood cells? Thank you for your time, effort and energy.

Paul

Response from Dr. Frascino

Hello Paul,

The first thing to do is determine why your red blood cells are dropping. There are a variety of causes for anemia in the setting of HIV disease. For starters, HIV itself can cause chronic inflammation and suppress bone marrow function. One of the bone marrow's primary functions is to make new red blood cells. So if you turn down the factory output, eventually you wind up with too few red blood cells (anemia). This is called anemia of chronic disease. Next, hormonal problems, like adrenal insufficiency or hypogonadism, can contribute to the development of anemia. Certain HIV-related opportunistic infections or malignancies can also lead to anemia MAC, TB, CMV, parvovirus B19, non-Hodgkin's lymphoma, etc. Next up, drugs used to treat HIV infection or its complications can have toxic side effects on the development of new red blood cells AZT, Bactrim, ganciclovir, dapsona, pyrimethamine, interferon, cancer chemotherapy, etc. Add to this common causes of anemia that aren't necessarily HIV-related, such as blood loss or nutritional deficiencies (iron, folate, vitamin B12) and you can see the list is quite extensive already. And this is just the "short list" of potential causes. So you need to work with your HIV specialist to nail down the causes of your dropping RBC's, and then treat those specific underlying conditions. For instance, if you have iron deficiency anemia, you may need iron supplements. If you have dapsone-related anemia (G6PD deficiency), you'll need to use an alternative drug for your PCP prophylaxis. If you have anemia of chronic disease, you may eventually need Procrit, a once-weekly self-administered injection that promotes the production of additional new red blood cells in the bone marrow.

Good luck! Congratulations on almost 20 years and counting! Now there's a 20-year milestone worth celebrating!

Dr. Bob


Previous
Can certain drugs taken prevent certain STDS from occuring?
Next
MAC MAI prognosis

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement